MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X400MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X400MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1400S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
The customer reported: "(b)(6) female patient operated on in (b)(6) 2019 for a subtrochanteric fracture of the left femur reduced and osteosynthesized with gamma long nail.On (b)(6) 2020, she consulted the emergency room for pain in the left thigh that had been evolving for 1 week.The radiographic workup revealed failure of the osteosynthesis material of the long gamma nail requiring a surgical revision.On the radiographic assessment performed on (b)(6) 2021 the material is well in place and not broken.There is a clear improvement of the focus of pseudoarthrosis.Internally, we have the impression to have a good bone base and in profile it looks as if all the impression that all the cortices are solid.Explantation of the defective dm and reimplantation of a long gamma nail.".
 
Event or Problem Description
The customer reported: "79-year-old female patient operated on in (b)(6) 2019 for a subtrochanteric fracture of the left femur reduced and osteosynthesized with gamma long nail.On (b)(6) 2020, she consulted the emergency room for pain in the left thigh that had been evolving for 1 week.The radiographic workup revealed failure of the osteosynthesis material of the long gamma nail requiring a surgical revision.On the radiographic assessment performed on (b)(6) 2021 the material is well in place and not broken.There is a clear improvement of the focus of pseudoarthrosis.Internally, we have the impression to have a good bone base and in profile it looks as if all the impression that all the cortices are solid.Explantation of the defective dm and reimplantation of a long gamma nail.".
 
Additional Manufacturer Narrative
The reported event could partially be confirmed, since x-rays were returned and confirm the non-union of the bone after 4.5 months.The device was not returned, but x-rays were provided and analyzed by a medical expert.His statement is as follows: " [.]the initial fracture was a subtrochanteric fracture.These are very difficult to treat due to the intrinsic instability of the fracture.Trying to get the best possible stability is key.Since we only see one direction on the provided x-rays i cannot judge the initial repositioning properly.In general there is agreement of treating these fractures with a long nail to create additional intrinsic stability.[.] the gap between the two fracture parts is significant from the start, so there is no stability in the fracture or compression looking at the follow-up x-rays, it seems the second x-ray is showing at least delayed union, but maybe even a non-union since there seems to be minimal to no callus formation at all after 3 months.This again is hard to determine since there is only one direction provided.Technically there seems to be a difference in the two pictures since the three months shot is ¿whiter¿ than the post-op and 4,5 months x-ray.However, this does not hide the fact hardly any healing occurred at that time.On the medial side there may be some callus formation, but this can hardly considered to be sufficient after three months.These fractures are known for their instability and most often of a lack of compression at the fracture site which causes movement at the fracture site.This movement will prevent the bone from healing and cause movement in the interface between the nail and the screw continuously.This movement results in friction/ fatigue/ breakage etc.Looking at the event, it seems that the fracture did not heal at all after the initial surgery.Which was confirmed at the revision surgery (atrophic pseudoarthrosis).The gamma-nail is not intended to weight bear for such a long time, which is stated in our labelling documents.[.]" based on the information provided above, the most probable root cause could be attributed to a mix of patient related factors and user factors.The failure was caused by the reaction of the patient to the device, as well as an improper reduction of the bone fragments by the user.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X400MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11898820
Report Number0009610622-2021-00530
Device Sequence Number19760604
Product Code HSB
UDI-Device Identifier07613252274315
UDI-Public07613252274315
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2024
Device Model Number3525-1400S
Device Catalogue Number35251400S
Device Lot NumberK0712B9
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/07/2021
Supplement Date Received by Manufacturer08/11/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR